Alert archive / North Dakota / Blizzard Watches in 2009
Blizzard Watch 2, NWS Bismarck, ND
NWS Bismarck, ND issued this blizzard watch at Jan 30, 2009, 3:03 PM CST for 13 counties in North Dakota. It took effect at Jan 31, 2009, 9:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 30, 2009, 3:03 PM CST (21:03 UTC)
- In effect from
- Jan 31, 2009, 9:00 AM CST
- Expired
- Jan 31, 2009, 5:22 AM CST
- In force
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Burke County, ND, Burleigh County, ND, Foster County, ND, Kidder County, ND, McHenry County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 110 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KBIS 302103 WSWBIS URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 303 PM CST FRI JAN 30 2009 ...BLIZZARD WATCH FOR NORTH CENTRAL AND PORTIONS OF SOUTH CENTRAL NORTH DAKOTA MID MORNING SATURDAY THROUGH SATURDAY AFTERNOON... .A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN CANADA SATURDAY. THIS WILL SWEEP A COLD FRONT THROUGH NORTHERN AND CENTRAL NORTH DAKOTA DURING THE DAY. VERY STRONG WEST TO NORTHWEST WINDS WILL DEVELOP OVER NORTH CENTRAL NORTH DAKOTA AND PORTIONS OF SOUTH CENTRAL NORTH DAKOTA MID MORNING SATURDAY...AND CONTINUE THROUGH SATURDAY AFTERNOON. SUSTAINED WEST TO NORTHWEST WINDS WILL RANGE BETWEEN 30 AND 45 MPH...WITH GUSTS TO NEAR 55 MPH. THE STRONG WINDS COMBINED WITH LOOSE SNOW COVER MAY PRODUCE WIDESPREAD AREAS OF BLOWING AND DRIFTING SNOW...WHICH MAY RESULT IN GROUND BLIZZARD CONDITIONS WITH VISIBILITIES LESS THAN ONE QUARTER OF A MILE. IN ADDITION TO LOW VISIBILITIES...WINDS THIS STRONG CAN ALSO CAUSE PROPERTY DAMAGE AND MAKE DRIVING DANGEROUS...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. NDZ002>005-010>013-021>023-025-035>037-310500- /O.NEW.KBIS.BZ.A.0002.090131T1500Z-090201T0000Z/ BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN- INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA... NEW TOWN...MINOT...TOWNER...RUGBY...GARRISON...MCCLUSKY... HARVEY...CARRINGTON...BISMARCK...STEELE...JAMESTOWN 303 PM CST FRI JAN 30 2009 ...BLIZZARD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON. SUSTAINED WEST TO NORTHWEST WINDS BETWEEN 30 AND 45 MPH WILL DEVELOP MID MORNING SATURDAY WITH GUSTS TO NEAR 55 MPH. SIGNIFICANT BLOWING AND DRIFTING SNOW MAY RESULT IN GROUND BLIZZARD CONDITIONS WITH VISIBILITIES LESS THAN ONE QUARTER OF A MILE. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$ KS
2 follow-up statements
000 WWUS43 KBIS 310346 WSWBIS URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 946 PM CST FRI JAN 30 2009 ...BLIZZARD WATCH FOR NORTH CENTRAL AND PORTIONS OF SOUTH CENTRAL NORTH DAKOTA FROM MID MORNING SATURDAY THROUGH SATURDAY AFTERNOON... .A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN CANADA SATURDAY. THIS WILL SWEEP A COLD FRONT THROUGH NORTHERN AND CENTRAL NORTH DAKOTA DURING THE DAY. VERY STRONG WEST TO NORTHWEST WINDS WILL DEVELOP OVER CENTRAL NORTH DAKOTA BY MID MORNING SATURDAY...AND CONTINUE THROUGH SATURDAY AFTERNOON. SUSTAINED WEST TO NORTHWEST WINDS WILL RANGE BETWEEN 30 AND 45 MPH...WITH GUSTS TO NEAR 55 MPH. THE STRONG WINDS...COMBINED WITH LOOSE SNOW COVER MAY PRODUCE WIDESPREAD AREAS OF BLOWING AND DRIFTING SNOW...RESULTING IN GROUND BLIZZARD CONDITIONS WITH VISIBILITIES LESS THAN ONE QUARTER OF A MILE. IN ADDITION TO LOW VISIBILITIES...WINDS THIS STRONG CAN ALSO CAUSE PROPERTY DAMAGE AND MAKE DRIVING DANGEROUS...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. NDZ002>005-010>013-021>023-025-035>037-311200- /O.CON.KBIS.BZ.A.0002.090131T1500Z-090201T0000Z/ BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN- INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA... NEW TOWN...MINOT...TOWNER...RUGBY...GARRISON...MCCLUSKY... HARVEY...CARRINGTON...BISMARCK...STEELE...JAMESTOWN 946 PM CST FRI JAN 30 2009 ...BLIZZARD WATCH REMAINS IN EFFECT FROM 9 AM CST SATURDAY THROUGH SATURDAY AFTERNOON... SUSTAINED WEST TO NORTHWEST WINDS BETWEEN 30 AND 45 MPH WILL DEVELOP MID MORNING SATURDAY WITH GUSTS TO NEAR 55 MPH. SIGNIFICANT BLOWING AND DRIFTING SNOW MAY RESULT IN GROUND BLIZZARD CONDITIONS WITH VISIBILITIES LESS THAN ONE QUARTER OF A MILE. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$ TWH
000 WWUS43 KBIS 311122 WSWBIS URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 522 AM CST SAT JAN 31 2009 .THE BLIZZZARD WATCH HAS BEEN REPLACED WITH A HIGH WIND WARNING NORTH CENTRAL AND A WIND ADVISORY SOUTH CENTRAL. NDZ002>005-010>013-021>023-025-035>037-311230- /O.CAN.KBIS.BZ.A.0002.090131T1500Z-090201T0000Z/ BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN- INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA... NEW TOWN...MINOT...TOWNER...RUGBY...GARRISON...MCCLUSKY... HARVEY...CARRINGTON...BISMARCK...STEELE...JAMESTOWN 522 AM CST SAT JAN 31 2009 ...BLIZZARD WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE BLIZZARD WATCH. $$ NH
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this blizzard watch went out at Jan 30, 10:10 AM CST, 4 hours 53 minutes earlier.
Area forecast discussion, Jan 30, 10:10 AM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1010 AM CST FRI JAN 30 2009 .UPDATE... FEW MINOR UPDATES THIS MORNING. WARM FRONT IS EAST OF KMOT AND KBIS BUT HAS NOT CLEARED OUR CWA AS OF 16Z. BOTTINEAU IS AT 2F WHILE JUST WEST MOHALL IS AT 24F. SAME THING FURTHER SOUTH WHERE KBIS IS 30F AND JAMESTOWN IS AT 14F. EXPECT THE WARM FRONT TO CONTINUE EAST WITH WARMING TEMPS THROUGHOUT THE DAY. STILL PLENTY OF MID/HIGH LEVEL BKN/OVC CLOUDS UPSTREAM SO WILL ADJUST SKY GRIDS WHERE NEEDED. BACK EDGE OF LIGHT SNOW/RAIN SHOWERS IN BETWEEN DICKINSON AND BISMARCK AND MARCHING EAST. DECIDED TO LOWER POPS FAR WEST REST OF MORNING. REST OF FORECAST RIGHT ON TRACK. MAIN FOCUS IS SATURDAY/SUNDAY. STRONG WINDS...DRIFTING SNOW. WILL COLLABORATE WITH SURROUNDING OFFICES AND INTERROGATE THE 12Z DATA TO DECIDE WHICH PRODUCT WILL BEST COVER THIS SCENARIO. EXPECT A DECISION THIS AFTERNOON. UPDATES COMING OUT SHORTLY. PLEASE REFER TO THE SHORT AND LONG TERM DISCUSSION BELOW FOR DETAILS. KS && .SHORT TERM... .LONG TERM... && .PREV DISCUSSION... /ISSUED 410 AM CST FRI JAN 30 2009/ SHORT TERM...TODAY THROUGH SUNDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL FOCUS ON GUSTY WEST-NORTHWEST WINDS DEVELOPING LATE TONIGHT...WHICH WILL LAST THROUGH MUCH OF THIS WEEKEND. BESIDES POSSIBLE ADVISORY LEVEL WIND MAGNITUDES...WILL ALSO NEED TO KEEP AN EYE ON THE BLOWING AND DRIFTING SNOW VARIABLE AS TRAVEL CONDITIONS WILL LIKELY DETERIORATE ACROSS PORTIONS OF WEST/CENTRAL ND BOTH SATURDAY AND SUNDAY...ESPECIALLY SINCE SFC TEMPS WILL ONCE AGAIN HOVER AROUND THE LOW/MID 30S SAT INCREASING THE POTENTIAL FOR SNOW STICKING/REFREEZING TO ROAD SURFACES. HAVE USED AN OVERALL MODEL BLEND THROUGH THE SHORT TERM PERIOD. CURRENTLY...UPPER LEVEL RIDGE AXIS OVER THE WEST COAST AND A LONG WAVE TROUGH OVER THE EASTERN CONUS PUTS THE NORTHERN PLAINS UNDER NORTHWEST FLOW ALOFT EARLY THIS MORNING. EMBEDDED S/WV ENERGY PUSHING SOUTHEAST ACROSS THE LOCAL AREA ALONG WITH A WEAK WARM FRONTAL BOUNDARY PUSHING EAST ACROSS THE CENTRAL DAKOTAS. RESULTANT WEATHER IS EXTENSIVE CLOUD COVER ALONG WITH AREAS OF LIGHT PRECIPITATION. PRECIP TYPE ALL SNOW ACROSS ND ATTM WITH SOME -RA OVER EASTERN MT WHERE BEST WAA CURRENTLY RESIDES. THE THREAT FOR SOME LIGHT POST-FRONTAL PRECIP WILL CONTINUE THIS MORNING OVER MUCH OF THE CWA...THEN GRADUALLY PUSH OFF TO OUR EAST THIS AFTERNOON. WAA AND BREEZY WESTERLY WINDS BEHIND THE FROPA WILL PUSH DAYTIME HIGHS WELL INTO THE 30S TODAY WEST AND CENTRAL...AND INTO THE UPPER 20S ACROSS MY EASTERN COUNTIES. ALREADY SFC TEMPS AS OF 2AM CST HAVE CLIMBED INTO THE MID 30S ACROSS FAR SOUTHWEST ND. RESULTANT PRECIP TYPE THIS MORNING WILL BE A MIX OF RAIN AND SNOW WEST AND CENTRAL WHERE THE BEST SFC/MID LEVEL WARMING OCCURS BUT SHOULD REMAIN ALL SNOW FURTHER TO THE EAST THROUGHOUT THE DAY. ALL PRECIP WILL BE LIGHT GIVEN THE RELATIVELY WEAK FORCING ASSOCIATED WITH THIS DISTURBANCE. THE UPPER RIDGE AXIS MOVES ACROSS THE NORTHERN PLAINS TONIGHT/EARLY SATURDAY...FOLLOWED QUICKLY BY A MORE SIGNIFICANT S/WV TROUGH DURING THE DAY SATURDAY. AHEAD OF THIS NEXT WAVE WAA CONTINUES AND SHOULD RESULT IN MILD LOWS FOR TONIGHT AND DAYTIME HIGHS ONCE AGAIN CLIMBING INTO THE 30S SAT AFTERNOON. ALL PRECIP ASSOCIATED WITH THIS S/WV LOOKS TO REMAIN WELL NORTH...CLOSER TO ITS ASSOCIATED SFC LOW. PRIMARY CONCERN FOR US WILL BE GUSTY WEST-NORTHWESTERLY WINDS DEVELOPING SATURDAY MORNING AND AFTERNOON AS A COLD FRONT PUSHES SOUTHEAST ACROSS THE STATE. FORECAST WIND MAGNITUDES THUS FAR INDICATE MARGINAL ADVISORY LEVELS...BUT A BIGGER CONCERN IS THE POTENTIAL FOR BLOWING AND DRIFTING SNOW CREATING TRAVEL PROBLEMS. WITH EXPECTED AIR TEMPERATURES IN THE LOW/MID 30S...POTENTIAL IS THERE FOR SNOW STICKING TO OR REFREEZING TO ROAD SURFACES CREATING HAZARDOUS TRAVEL...SIMILAR TO WHAT OCCURRED A COUPLE OF WEEKS AGO. WILL HIGHLIGHT THIS THREAT IN THE HWO FOR NOW...AND WILL CONSIDER A SPS TOMORROW NIGHT IF THINGS LOOK THE SAME. BREEZY WESTERLY WINDS CONTINUE AREA WIDE SATURDAY NIGHT ALONG WITH SLIGHT CHANCES FOR LIGHT SNOW WEST. ADDITIONAL S/WV IMPULSES PUSH ACROSS OUR AREA ON SUNDAY ALONG WITH A SECOND SURGE OF CAA AS A SECONDARY COLD FRONT PUSHES SOUTH. WILL MAINTAIN OUR LOW POPS FOR LIGHT SNOW/FLURRIES SUNDAY AND SUNDAY NIGHT. WITH THE SECONDARY COLD FROPA WE WILL SEE ANOTHER DAY OF GUSTY NORTHWEST WINDS ON SUNDAY...AND THUS ANOTHER DAY OF POTENTIAL ADVISORY LEVEL WINDS AND MORE BLSN CREATING TRAVEL HEADACHES. MUCH COLDER WITH HIGHS 15 TO 25 SUNDAY DAYTIME...WITH SUNDAY NIGHT LOWS PLUMMETING TO WELL BELOW ZERO FOR ALL BUT THE SOUTHWESTERN CORNER. WITH NORTHWEST WINDS EXPECTED TO REMAIN AT LEAST 10-15 MPH...WIND CHILL HEADLINES WILL LIKELY BE NEEDED LATE SUNDAY NIGHT/MONDAY MORNING. LONG TERM...MONDAY THROUGH FRIDAY... A SURGE OF COLD AIR CONTINUES TO BE THE THEME OF THE EARLY PERIOD BUT THIS WILL BE JUST A GLANCING BLOW. SFC HIGH PRESSURE WILL TRACK JUST EAST OF CENTRAL NORTH DAKOTA ON TUESDAY MORNING AND THIS WILL ALLOW LOW TEMPS TO FALL WELL BELOW ZERO MONDAY MORNING AND AGAIN TUESDAY MORNING EAST CENTRAL. THIS WILL BE FOLLOWED BY A QUICK WARMUP AS THE H5 RIDGE OVER THE WESTERN US PUSHES EAST. THIS MILD PERIOD WILL CONTINUE THROUGH THE WEEK. AVIATION...SURFACE LOW PRESSURE OVER CENTRAL SASKATCHEWAN WILL MOVE EAST TODAY. A WARM FRONT EXTENDING FROM THE LOW SOUTH THROUGH WESTERN NORTH DAKOTA WILL MOVE EAST TO WESTERN MINNESOTA BY 6 PM CST THIS EVENING. SCATTERED RAIN AND SNOW SHOWERS WILL BE ASSOCIATED WITH THE WARM FRONTAL SYSTEM A IT MOVES EAST...MAINLY BEFORE NOON. AREAS OF MVFR CIGS ALONG AND EAST OF THE FRONT CAN BE EXPECTED WITH CIGS GENERALLY 2 TO 4 THSD AT MOT...BIS...AND JMS. CONDITIONS IMPROVING BY AFTERNOON AS FRONTAL SYSTEM MOVES EAST TO VFR CIGS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && KS/NH/WAA
Hazardous weather outlook, Jan 30, 3:03 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 303 PM CST FRI JAN 30 2009 NDZ002>005-010>013-021>023-025-035>037-312115- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN- 303 PM CST FRI JAN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND PARTS OF SOUTH CENTRAL NORTH DAKOTA NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A BLIZZARD WATCH HAS BEEN ISSUED FROM 9 AM CST TO 6 PM CST SATURDAY. A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS SASKATCHEWAN AND MANITOBA ON SATURDAY SWINGING A COLD FRONT ACROSS NORTH DAKOTA. VERY STRONG NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS AROUND 55 MPH WILL DEVELOP LATE SATURDAY MORNING AND CONTINUE THROUGH THE AFTERNOON. THE STRONG WINDS WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW. BLIZZARD OR NEAR BLIZZARD CONDITIONS MAY OCCUR IN SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-009-017>020-031>034-040>048-050-051-312115- DIVIDE-WILLIAMS-MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY- BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 303 PM CST FRI JAN 30 2009 /203 PM MST FRI JAN 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS SASKATCHEWAN AND MANITOBA ON SATURDAY SWINGING A COLD FRONT ACROSS NORTH DAKOTA. VERY STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS AROUND 50 MPH WILL DEVELOP LATE SATURDAY MORNING AND CONTINUE THROUGH THE AFTERNOON. THE STRONG WINDS WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW WHICH MAY CAUSE NEAR BLIZZARD CONDITIONS IN SOME AREAS. A WINTER WEATHER ADVISORY MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Blizzard Watches in North Dakota, 2009Every blizzard watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.